Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Women's Health

Irregular Periods

01/05/2010

Question:

I am 29 with two kids, ages 3 and 5. My periods have always been regular until 6 months ago. I would have no period and then the following month have a 3-4 week long period. My doctor did ultrasound, bloodwork, exams, nothing abnormal. I took Provera for 10 days and then started bleeding right after, it lasted 7 days. Then missed next period and then got a long one the following month. I took Provera again, worked again but have not gotten a period yet. I do not think I ovulate after taking Provera. I am going back to doctor this week, any suggestions?

Answer:

Usually a woman's menstrual bleeding is triggered by ovulation, which normally occurs in monthly cycles.  The pattern that you are describing, in which periods are skipped but will start with the administration of a short course of progesterone (Provera) is typical in a woman who is not ovulating regularly.


There are many possible causes for not ovulating (anovulation).  Obesity is a very common cause, as are other dietary disorders.  Problems with the thyroid or pituitary glands can also cause this problem.  Pregnancy should be ruled out as well if this is a consideration. 

 

Just because ovulation does not occur monthly does not mean that a woman cannot get pregnant, and birth control is important if pregnancy is not desired. Thank you for visiting NetWellness.

For more information:

Go to the Women's Health health topic, where you can:

Response by:

Jonathan  A Schaffir, MD Jonathan A Schaffir, MD
Clnical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University